MAUDE Adverse Event Report: ADVANCED STERILIZATION PRODUCTS STERRAD® NX STERILIZER; STERRAD® EQUIPMENT

ADVANCED STERILIZATION PRODUCTS STERRAD® NX STERILIZER; STERRAD® EQUIPMENT
Catalog Number 10033
Medical Device Problem Codes Device Emits Odor (1425); Environmental Particulates (2930)
Health Effect - Clinical Code Skin Irritation (2076)
Date of Event 11/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A field service engineer was dispatched to the customer site on 12/15/2017 and confirmed the odor/smells/haze issue.Preventative maintenance was performed on the unit.The vacuum pump, catalytic converter and oil mist filter were replaced to resolve the odor/smells/haze issue.Unit meets specifications and was returned to service.The dhr was reviewed and the involved lot met manufacturer specifications at the time of release.No anomalies were observed that would contribute to the customer's experienced issue.Initial reporter phone #: (b)(6).Asp complaint ref #: (b)(4).
 
Event or Problem Description
A customer reported an event of "odor and haze" emitting from their sterrad® nx sterilizer.The customer described it as a "bad smell" and ¿h202 residuals¿ coming from the sterilizer.Multiple healthcare workers (hcw¿s) also complained of throat and eye irritation and one hcw complained of a skin irritation while handling the load from a completed cycle.The hcw¿s symptoms were not considered serious as none of the hcws received any medical attention and the symptoms resolved on their own.Advanced sterilization products (asp) advised the customer their sterilizer was overdue for preventative maintenance and was advised to not use until this was completed.In addition, they were provided a quote for service and the customer opted not to repair the unit for several months.This event is being reported as a malfunction event subsequent to a serious injury.
 
Additional Manufacturer Narrative
An advanced sterilization products (asp) account manager (am) visited the customer site and found that the material processed in the sterrad was for single use and not validated to be processed in the unit.The tyvek pouches were also not correctly sorted in the chamber as the mylar sides were facing each other.The am processed a test cycle using the same methods as the customer to simulate the issue.The cycle completed and there were no droplets of h2o2 but there were two white stains on the pouch.The asp account manager retrained the customer on proper instrument selection, packaging and positioning within the chamber of the unit as well as the importance of wearing proper personal protective equipment (ppe) while operating the unit.Asp investigation summary: the investigation included a review of the device history record (dhr), trending analysis of the odor/smells/haze issue and system risk analysis (sra).Trending analysis of the odor/smells/haze issue was reviewed from may 2017 to november 2017 and no significant trend was observed.The sra shows the risk for exposure to toxic or corrosive material to be "low." no parts were available for return and further analysis.The assignable cause of the odor/smells/haze issue is likely due to the oil mist filter, catalytic converter and vacuum pump oil.The field service engineer replaced these parts and confirmed the sterrad® nx was restored to proper function after service.The issue was resolved at the customer facility.Asp will continue to track and trend this issue.

Brand Name
STERRAD® NX STERILIZER
Common Device Name
STERRAD® EQUIPMENT
Manufacturer (Section D)
ADVANCED STERILIZATION PRODUCTS
33 technology drive
irvine 92618
MDR Report Key7184193
Report Number2084725-2018-00509
Device Sequence Number11059197
Product Code MLR
Combination Product (Y/N)N
PMA/510(K) Number
K042116
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 12/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number10033
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/15/2017
Supplement Date Received by Manufacturer02/09/2018
Initial Report FDA Received Date01/11/2018
Supplement Report FDA Received Date02/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0744-0746-2014
Patient Sequence Number1